Alert archive / Washington / Gale Warnings in 2014

Gale Warning 35, NWS Seattle, WA

April 3, 2014

NWS Seattle, WA issued this gale warning at Apr 3, 2014, 4:58 PM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2014, 4:58 PM PDT (23:58 UTC)
Expired
Apr 3, 2014, 8:00 PM PDT
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WHUS76 KSEW 032358
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
458 PM PDT THU APR 3 2014

PZZ132-040600-
/O.UPG.KSEW.SC.Y.0065.000000T0000Z-140404T0600Z/
/O.NEW.KSEW.GL.W.0035.140403T2358Z-140404T0300Z/
/O.NEW.KSEW.SC.Y.0066.140404T0300Z-140404T0600Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
458 PM PDT THU APR 3 2014

...GALE WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM TO 11 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. A SMALL
CRAFT ADVISORY IS IN EFFECT FROM 8 PM TO 11 PM PDT THIS EVENING.

* WIND AND WAVES...SOUTHEAST WIND 25 TO 35 KNOTS WITH WIND WAVES 4
  TO 6 FEET EASING TO 10 TO 20 KT WITH 1 TO 3 FOOT WIND WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-040300-
/O.EXT.KSEW.SC.Y.0065.000000T0000Z-140404T0300Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
458 PM PDT THU APR 3 2014

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WIND AND WAVES...SOUTH WIND 20 TO 30 KNOTS WITH WIND WAVES 3 
  TO 5 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133>135-040600-
/O.CON.KSEW.SC.Y.0065.000000T0000Z-140404T0600Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
458 PM PDT THU APR 3 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND AND WAVES...SOUTHEAST WIND 15 TO 25 KNOTS WITH WIND WAVES 2
  TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
376 
WHUS76 KSEW 040328
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
828 PM PDT THU APR 3 2014

PZZ132-040600-
/O.EXP.KSEW.GL.W.0035.000000T0000Z-140404T0300Z/
/O.CON.KSEW.SC.Y.0066.000000T0000Z-140404T0600Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
828 PM PDT THU APR 3 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...GALE WARNING HAS EXPIRED...

* WIND AND WAVES...SOUTHEAST WIND 15 TO 25 KNOTS WITH WIND WAVES 2
  TO 4 FEET. WINDS AND SEAS SUBSIDING OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-040700-
/O.EXP.KSEW.SC.Y.0065.000000T0000Z-140404T0300Z/
/O.NEW.KSEW.SC.Y.0067.140404T0328Z-140404T0700Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
828 PM PDT THU APR 3 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. 

* WIND AND WAVES...SOUTHWEST WINDS 15 TO 25 KNOTS SHIFTING TO THE
  WEST. WIND WAVES 3 TO 5 FEET. WINDS AND SEAS SUBSIDING AFTER
  MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133>135-040600-
/O.CON.KSEW.SC.Y.0065.000000T0000Z-140404T0600Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
828 PM PDT THU APR 3 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND AND WAVES...SOUTHEAST WIND 15 TO 25 KNOTS WITH WIND WAVES 2
  TO 4 FEET. WINDS AND SEAS SUBSIDING OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Apr 3, 4:05 PM PDT, 53 minutes earlier.

Area forecast discussion, Apr 3, 4:05 PM PDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
405 PM PDT THU APR 3 2014

.SYNOPSIS...A WEAK COLD FRONT MOVING ONSHORE WILL MOVE ACROSS THE
INTERIOR THIS EVENING. LOOK FOR SCATTERED SHOWERS BEHIND THE
FRONT. WEAK HIGH PRESSURE ALOFT WILL PREVAIL ON FRIDAY BUT THE
AIR MASS WILL BE UNSTABLE ENOUGH FOR A THREAT OF SHOWERS. EXPECT
THE UPPER JET AND A WEAK DISTURBANCE EMBEDDED IN THE FLOW ALOFT TO
IMPACT THE AREA ON SATURDAY. A WARM FRONT WILL APPROACH AND THEN
LIFT NORTH ACROSS THE AREA ON SUNDAY.

&&

.SHORT TERM...
PRECIP HAS OVERSPREAD MUCH OF THE CWA THIS AFTERNOON AHEAD OF A
COLD FRONT THAT WAS CURRENTLY ABOUT TO MOVE ONSHORE. LOOK FOR THE
FRONT TO MOVE ACROSS THE REST OF THE CWA THIS EVENING...WITH THE
STEADY PRECIP TAPERING OFF TO SCATTERED SHOWERS BEHIND IT.

WEAK HIGH PRESSURE ALOFT WILL PREVAIL OVER THE AREA ON FRI. THE
AIR MASS WILL BECOME SLIGHTLY UNSTABLE DURING THE DAY DUE TO
DAYTIME HEATING...RESULTING IN AN INCREASE IN SHOWERS IN THE
AFTERNOON. THERE SHOULD BE LESS SHOWERS OVER THE CWA FRI NIGHT
IN RESPONSE TO AN UPPER RIDGE MOVING RIGHT OVER THE AREA. THE
MODELS CONTINUED TO SHOW A FAIRLY WET PERIOD DURING THE SATURDAY
AFTERNOON AND EVENING PERIOD...HOWEVER THE TRENDS HAVE BEEN TO
REDUCE THE PRECIP AMOUNTS. IT APPEARED THAT THE MAIN FORCING
MECHANISMS FOR THE UPSWING IN SHOWERS ON SATURDAY WILL BE THE
COMBINATION OF THE JET NOSING INTO THE CWA AND A WEAK UPPER LEVEL
SHORT WAVE MOVING ACROSS THE REGION.

EXPECT A WARM FRONT TO APPROACH THE CWA DURING THE DAY SUNDAY.
THIS FRONT IS EXPECTED TO LIFT NORTH ACROSS THE AREA SUNDAY NIGHT.

.LONG TERM...
CONFIDENCE IN THIS PERIOD WAS LOW. THE MEDIUM RANGE SOLUTIONS HAVE
BACKED OFF ON THE IDEA OF A STRONG RIDGE BUILDING OVER THE REGION
DURING THE MON-TUE TIME FRAME. IN FACT...THE LATEST ECMWF SOLUTION
IS NOW MORE IN THE LINE WITH THE GFS. BOTH MODELS INDICATED THE
POSSIBILITY OF PRECIP ON TUE. IN OTHER WORDS...IT NO LONGER
APPEARS THAT WE WILL HAVE AN EXTENDED DRY PERIOD OR END UP WITH
TEMPS WELL ABOVE NORMAL. DUE TO LOW CONFIDENCE...WENT WITH NEAR OR
SLIGHTLY BELOW CLIMO POPS DURING THIS PERIOD AND KEPT DAYTIME
TEMPS NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.HYDROLOGY...
A FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH FORK OF THE
STILLAGUAMISH RIVER IN SNOHOMISH COUNTY JUST UPSTREAM OF THE SR
530 LANDSLIDE. FLOODING CONTINUED AS A RESULT OF WATER POOLED
BEHIND THE DEBRIS DAM THAT PARTIALLY BLOCKS THE RIVER. THE FLOOD
WARNING WILL BE IN EFFECT UNTIL FURTHER NOTICE AND WILL BE
UPDATED ON A DAILY BASIS.

THE FLOW ON THE NORTH FORK OF THE STILLAGUAMISH RIVER WILL SLOWLY
RISE THE NEXT COUPLE OF DAYS...BEGINNING TONIGHT. EXPECT AN
UNSETTLED AND SOMEWHAT WET PATTERN TO PREVAIL THROUGH THIS
WEEKEND. RAINFALL AMOUNTS ARE ANTICIPATED TO BE LESS THAN EARLIER
FORECAST. ABOUT A THIRD OF AN INCH IS FORECAST FOR THE SR 530
LANDSLIDE AREA TONIGHT. EXPECT ABOUT ANOTHER TWO THIRDS OF AN INCH
OF RAIN DURING THE THREE-DAY PERIOD FROM 5 AM PDT FRIDAY THROUGH
5 AM PDT MONDAY. THIS AMOUNT OF RAIN SHOULD CAUSE THE FLOW TO
INCREASE IN THE NORTH FORK OF THE STILLAGUAMISH RIVER...MODESTLY
RAISING THE POOL LEVEL EAST OF THE LANDSLIDE.

IN THE LONGER TERM...SNOW MELT DOES NOT BRING FLOOD WATERS TO THE
NORTH FORK OF THE STILLAGUAMISH RIVER BUT WILL RAISE THE FLOW
SOMEWHAT. THE HIGHEST FLOWS IN THE APRIL TO MAY TIME FRAME ARE THE
RESULT OF RAINSTORMS. THE NWRFC PEAK FLOW FORECAST ON THE NORTH
FORK OF THE STILLAGUAMISH FOR THE SPRING MELT SEASON IS THE
FOLLOWING...

50 PERCENT CHANCE THAT THE FLOW WILL BE 8020 CFS (7.1 FT) OR
LESS...

70 PERCENT CHANCE THAT THE FLOW WILL BE 12730 CFS (9.0 FT) OR
LESS...AND

95 PERCENT CHANCE THAT THE FLOW WILL NOT EXCEED 26700 CFS (12.9
FT). FLOOD STAGE IS 13.0 FT AT 27180 CFS.

ASIDE FROM THE STILLAGUAMISH RIVER...FLOODING IS NOT EXPECTED ON THE
REMAINING AREA RIVERS THE NEXT 7 DAYS.

&&

.AVIATION...A COLD FRONT NEAR THE COAST AT 3PM WILL MOVE THROUGH THE
INTERIOR OF WESTERN WA LATE THIS AFTERNOON AND EVENING. THE AIR IS
STABLE AND MOIST WITH RAIN. THE AIR WILL BECOME SOMEWHAT UNSTABLE
BEHIND THE FRONT AND WINDS ALOFT WILL TURN WESTERLY TONIGHT AND FRI.

KSEA...CIGS DROPPING INTO THE EVENING WITH RAIN...WITH THE FLOW
TURNING ONSHORE WITH THE FRONT FAIRLY LOW CIGS ARE A GOOD BET
THROUGH THE NIGHT EVEN AS THE RAIN TURNS TO SHOWERS.

&&

.MARINE...A COLD FRONT NEAR THE COAST AT 3PM WILL PUSH INLAND TO
PUGET SOUND LATE THIS AFTERNOON OR EVENING AND THEN INTO THE
CASCADES OVERNIGHT. IT HAS BEEN BREEZY MOST AREAS EARLY THIS
AFTERNOON AND SMALL CRAFT ADVISORIES ARE UP. WEAK HIGH PRESSURE WILL
MOVE ACROSS THE WATERS ON FRI AND THEN A WEAK FRONTAL SYSTEM WILL
MOVE ACROSS THE WATERS ON SAT. HIGH PRES IS EXPECTED TO STRENGTHEN
OVER THE WATERS LATER SUN THROUGH EARLY NEXT WEEK.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH FORK OF THE
     STILLAGUAMISH RIVER EAST OF THE SR 530 LANDSLIDE UNTIL
     FURTHER NOTICE.

PZ...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE COASTAL
     WATERS...EAST ENTRANCE TO THE STRAIT OF JUAN DE FUCA...
     NORTHERN INLAND WATERS...ADMIRALTY INLET...AND PUGET SOUND/
     HOOD CANAL.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:10 PM PDTAreal Flood WarningSEWSnohomish22 days
Apr 3, 4:58 PM PDTSmall Craft AdvisorySEW6 hr

Nearby

Gale Warnings in Washington, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.